Choice of initial antiepileptic drug for older veterans: Possible pharmacokinetic drug interactions with existing medications

Mary Jo V. Pugh, Anne C. Vancott, Michael A. Steinman, Eric M. Mortensen, Megan E. Amuan, Chen Pin Wang, Janice E. Knoefel, Dan R. Berlowitz

Research output: Contribution to journalArticle

24 Scopus citations

Abstract

OBJECTIVES: To identify clinically meaningful potential drug-drug interactions (PDIs) with antiepileptic drugs (AEDs), the AEDs and co-administered drugs commonly associated with AED-PDIs, and characteristics of patients with high likelihood of AED-PDI exposure. DESIGN: Five-year retrospective cohort study of veterans with new-onset epilepsy. SETTING: National Veterans Affairs and Medicare databases. PARTICIPANTS: Veterans aged 66 and older with a new diagnosis of epilepsy between October 1, 1999, and September 30, 2004 (N=9,682). MEASUREMENTS: AED-PDI was restricted to clinically meaningful PDIs identified using prior literature review. AED-PDIs were identified using participants' date of initial AED prescription and overlapping concomitant medications. Logistic regression analysis identified factors associated with AED-PDI, including demographic characteristics, chronic disease states, and diagnostic setting. RESULTS: AED-PDI exposure was found in 45.5% (4,406/9,682); phenytoin, a drug with many PDIs, was the most commonly prescribed AED. Cardiovascular drugs, lipid-lowering medications, and psychotropic agents were the most commonly co-administered AED-PDI medications. Individuals with AED-PDI exposure were more likely to have hypertension (odds ratio (OR)=1.46, 99% confidence interval (CI)=1.24-1.82) and hypercholesterolemia (OR=1.40, 99% CI=1.24-1.57) than those without and to be diagnosed in an emergency or primary care setting than a neurology setting (emergency: OR=1.30, 99% CI=1.08-1.58; primary care: OR=1.29 99% CI=1.12-1.49). CONCLUSION: Exposure to AED-PDI was substantial but less common in patients with epilepsy diagnosed in a neurology setting. Because potential outcomes associated with AED-PDI include stroke and myocardial infarction in a population already at high risk, clinicians should closely monitor blood pressure, coagulation, and lipid measures to minimize adverse effects of AED-PDIs. Interventions to reduce AED-PDIs may improve patient outcomes.

Original languageEnglish (US)
Pages (from-to)465-471
Number of pages7
JournalJournal of the American Geriatrics Society
Volume58
Issue number3
DOIs
StatePublished - Mar 2010

Keywords

  • Antiepileptic drugs
  • Drug-drug interaction
  • Epilepsy
  • Geriatrics

ASJC Scopus subject areas

  • Geriatrics and Gerontology

Fingerprint Dive into the research topics of 'Choice of initial antiepileptic drug for older veterans: Possible pharmacokinetic drug interactions with existing medications'. Together they form a unique fingerprint.

  • Cite this